Purchase this article with an account.
S. Bang, D. Parver; Retinal Pigment Epithelium Tear One Month Following Intravitreal Injection of Bevacizumab in a Patient With Age-Related Macular Degeneration. Invest. Ophthalmol. Vis. Sci. 2007;48(13):33.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report a case of a retinal pigment epithelium (RPE) tear occurring 1 month after intravitreal injection of bevacizumab (Avastin) in a patient with age-related macular degeneration.
The patient is an 85 year old Caucasian male with a past ocular history of non-exudative AMD who presented with an acute decrease in his central visual acuity. On exam, his best corrected visual acuity (BCVA) in the right eye decreased from 20/30 to 20/200. Fundus ophthalmoscopy of the right eye showed macular drusen, RPE atrophy and new areas of sub/intraretinal hemorrhage and subretinal fluid in the macula. Fluorescein angiography revealed a sub-retinal neovascular membrane under the fovea with leakage into the fovea and juxta/extrafoveal macula. Treatment initiated at that time consisted of an intravitreal injection of .05ml of bevacizumab. There were no complications noted at the time of injection.
One week after intravitreal bevacizumab injection the patient’s vision and fundus exam was unchanged. On exam 4 weeks after injection, however, fundus exam showed the presence of an RPE tear confirmed with angiography. BCVA remained unaffected.Subsequent exams over the next 8 weeks remained unchanged with stable BCVA (20/150) and no increase in the size of the RPE tear.
A tear or rip of the RPE can be seen in patients with age-related macular degeneration. Treatment of sub-retinal neovascular membranes with focal laser and photodynamic therapy are associated with the development of RPE tears. The recent use of intravitreal medications in the treatment of exudative AMD has also been reported as a possible cause of RPE tears. The reports of RPE tears after intravitreal injection of bevacizumab have described acute (within 1 week) occurrence of the tear. In this case we describe a significantly longer period between intravitreal injection and RPE tear.Explanations for a RPE tear in patients treated with intravitreal bevacizumab have been proposed in previous reports. Spontaneous rupture of a RPE detachment; mechanical forces induced on the RPE by the injection itself; and neovascular complex contraction are several theories as to the cause of the RPE tear. Since our case reports a RPE tear 4 weeks after injection, we propose RPE tears could be a long term complication of intravitreal bevacizumab and not an event only seen in the acute post injection period as previously reported. Furthermore, the occurrence of the RPE tear 4 weeks after injection suggests the therapeutic window of bevacizumab effect on the neovascular lesion to be long term.
This PDF is available to Subscribers Only